MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23734
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during a laser procedure, the tip of a cook® single-use holmium laser fiber broke off while being inserted into an instrument.Additional information regarding event details, patient anatomy and outcome has been requested but is not available at this time.
 
Additional Manufacturer Narrative
Initial reporter name and address: (b)(6).Initial reporter occupation: administration officer.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.B5: additional information received 02mar2023.Corrected fields: h6 (annex e, annex f) this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 02mar2023 after submission of initial mdr: the fiber tip did not break in the patient.No part of the device needed to be retrieved from the paitent.There were no reported adverse effects.The procedure was completed with a new device and the laser fiber was utilized.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary: as reported, during a laser procedure, the tip of a cook® single-use holmium laser fiber broke off while being inserted into an instrument.The procedure was completed with a new device and the laser fiber was utilized.The fiber tip did not break in the patient.No part of the device needed to be retrieved from the patient.There were no reported adverse effects.Investigation ¿ evaluation: a document based investigation was performed including a review of complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control procedures, as well as a visual inspection and dimensional verification of the device were conducted.The device was returned in a shipping tray and in open packaging to cook for investigation.A portion of broken tip returned in specimen jar measuring approximately 5mm.The laser fiber clear tip still attached to the shaft measures approximately 1 mm.A document-based investigation evaluation was performed.The dhr for device lot records no nonconformances.A complaint search revealed one other complaint from the associated lot: laser fibre tip broke when inserting into laser uresectorscope and the tip of the fibre broke off while being inserted into the instrument.Both complaints are related to fiber tip breakage.All laser fibers are inspected for damage prior to distribution.As both fibers were broken during the procedure, the evidence suggests the product was built to specification and most likely the issue is not related to manufacturing.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The product ifu provides the following information to the user related to the reported failure mode: warnings: baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.Do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power; continuous lasing with the fiber tip in contact with tissue; lasing with a contaminated or damaged proximal end; improper handling; poor laser beam alignment or focus; never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Ferrule dust cap should stay attached when the fiber is not connected to the laser system.Do not use this laser fiber in the presence of flammable anesthetics or combustible materials.Do not exceed recommended power limits.Based on the available information, cook concluded that it is most likely the device damage was caused by force exerted onto the device during the procedure due to the fiber breaking while being inserted it into the instrument.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16469182
Report Number1820334-2023-00206
Device Sequence Number12057702
Product Code GEX
UDI-Device Identifier00827002237346
UDI-Public(01)00827002237346(17)240409(10)13883942
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model NumberG23734
Device Catalogue NumberHLF-S550-H30
Device Lot Number13883942
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/24/2023
Supplement Date Received by Manufacturer03/02/2023
04/21/2023
Initial Report FDA Received Date03/02/2023
Supplement Report FDA Received Date03/08/2023
05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown